It’s cough, cold and flu season and the time of year when medication errors are most likely to happen. Even the most conscientious parents make mistakes, but there are ways to reduce the risk.
“Incorrect medication dosing is actually one of the top reasons poison control gets called. It’s also a common cause of emergency room visits for little kids,” says Dr. Pilar Bradshaw.
Most medication errors happen with liquid pain relievers meant to reduce fever. This could be because they are more commonly used with small children, but also because they can be tricky to measure.
A 2016 study published in the journal Pediatrics found that more than 80 percent of parents made at least one dosing error when measuring liquid medication for their kids. Dr. Bradshaw says that most medications are given based on weight, and children’s weight changes.
“And then, there’s the constant problem of having to go between metric—milliliters—or teaspoons, and errors can occur when you try to convert those measurements.”
Reducing the risk
To help reduce the risk of medication mistakes, never use a kitchen spoon as a measuring tool. Instead, use a clearly marked oral syringe. The study showed that fewer parents made dosing errors when using a syringe instead of a medicine cup. Oral syringes often come with prescription liquid medications and are also available at drug stores.
As a guide, parents can access a dosing chart for over-the-counter medications on our homepage; just look for the purple box in the upper right-hand corner labeled “Is your child sick?” Use the drop-down menu for the correct dosage, based on a child’s weight, for acetaminophen and ibuprophen, as well as cold, cough and allergy medications.
Accidentally repeating a dose is also a common medication error, particularly with babies.
Dr. Bradshaw recommends that parents and caregivers keep a written log to track the date and time when medications are given, as well as the dose given – especially when more than one person is giving medicine to the same child.
Children also might receive too little medicine to treat what ails them. This is particularly an issue with antibiotics, when getting the right dose at the right intervals increases the effectiveness of the medication.
“If you’re giving a medication and your kid spits it right back up or throws it up within 15 minutes, they didn’t get that dose,” Dr. Bradshaw says. “So typically, it’s safe to repeat a medication if it’s given within 15 minutes of the dose being lost.”
If you have any questions about your child’s medication, always call your doctor’s office.